Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Endless Cycle
avatar
goalie63 posted:
It seems that there is no end to my depression and no clue as to where or why it started. I have suffered through three major spinal surgeries with the last being in 2009. I really felt as though any depression would happen soon after that operation. But it did not and found it completely the opposite. My resolve was to try to do as much as possible to not be held back. Yes I was no longer able to work, but my financial situation was sound after I was awarded SSD. My wife was working and our relationship was strong. Last year my wife suffered an injury which put her out of work for ten months, but still we were okay, because of insurance, in fact I looked forward to giving support to my wife and had great insight into her pain. I attend her appointments and even enrolled in a health program with her. It ended up being one of the best years we had, both of us lost weight and we were able to connect on some deeper level. She got better and returned to her profession, late last year. Then sometime after the holidays it happened. I lost interest in everything and I mean everything. Slowly the weight returned and with it my pain increased to levels prior to my last surgery. With the pain came interrupted sleep, less activity, more weight, more pain and then depression. We had hoped that it was just a result of the long winter, but we were wrong. We recognized the symptoms and I sought professional help four months ago. I have been on a variety of medications and my health care professional has settled on Effexor. Still I feel no progress, I avoid social contact at any level, I have no motivation and it is a struggle to do those required chores. Things I loved have not interest and side effects of the medication (sexual) make me more depressed. I wake every day saying today is the day I will do, whatever and then an hour later I say okay I'll do it tomorrow and tomorrow never comes. Please help!!!!!!!!
Reply
 
avatar
susiemargaret responded:
hello, G --

i'm so sorry that depression has raised its ugly head in your life. that is one of the most insidious parts about it -- sneaking in under the door before you can see it coming. it's very discouraging and demoralizing; i'm glad you sought help.

some antidepressants take four to eight weeks to really "kick in," tho most people start to feel better long before that. how much time have you given the effexor so far?

in a related vein, how many antidepressants have you tried? dr. schwartz, our expert here, says that there are at least 20 out there, so i'm hoping you haven't tried very many yet.

i am completely familiar with the tomorrow-never-comes syndrome. i finally manage to get up, before 10 am if i'm semi-organized, only to realize later that it's 6 pm and somehow nothing has been accomplished. where did all those hrs go?

one thing i've found helpful in actually getting at least one thing done is to do it in tiny -- and i mean tiny -- steps, e.g., here is my schedule for doing the laundry while i'm watching TV --

-- first program
-- commercial #1, get clothes out of hamper, throw on bedroom floor
-- commercial #3 (notice that i don't have to do anything during commercial #2), take clothes to laundry room, throw on top of dryer or on laundry room floor
-- commercial #5 (notice that commercial #4 is "free"), put clothes in washer, start washer

-- second program
-- commercial #5, change clothes from washer to dryer

-- third program
-- commercial #5, take clothes out of dryer, throw on top of dresser

-- fourth program, or whenever
-- commercial #1, put one-third of clothes away
-- commercial #3, put one-third of clothes away
-- commercial #5, put rest of clothes away

you will see that doing it this way takes eight steps and four programs -- possibly half a day! -- to get one load of clothes done. on the other hand, if i tried to do all of the steps together that really belong together (first, clothes from hamper into washer, start washer; second, clothes from washer to dryer, thrown on dresser; third, put clothes away), no loads would get done, because just thinking about the cumulative amt of work is overwhelming.

if i'm lucky, i'll have enough energy to do more than one load by doing the first step for the second batch while i'm on the second step for the first batch, but if this doesn't happen, well, OK, it doesn't happen. nobody ever died from not getting two loads of laundry done in close temporal proximity.

the trick is to be very patient with yourself and keep your expectations really low, say, my goal being just to get the clothes into the washer in one day and then regarding myself as having accomplished that day's assignment of laundry, with the rest assigned to the next two days. that way, if i actually get the clothes washed, dried, and put away all in one day, it feels like an enormous achievement.

i'm sure this sounds ridiculous to anyone who does not suffer from depression, but some days it's the only way i can accomplish anything (unloading the dishwasher can take a whole day!). in other words, focus on only one step at a time instead of the whole task.

another thing i've found helpful in actually getting at least one thing done is not to give up too early. all right, so you didn't get the clothes from the hamper to the bedroom floor in the first hour of the day. so what? give yourself another hr, then another; sooner or later you will get enough energy to do this one tiny step of the laundry sequence.

as you will quickly learn to tell yourself, that's one more step than no steps; furthermore, that tiny step plus two more steps -- also tiny -- are all you need to achieve one whole day's assignment, so now you can relax instead of beating yourself up about the laundry all day long. (and if you get only one or two steps done, well, OK, you got one or two steps done, that's still more steps than no steps.)

i send you caring thoughts and hope you can get some relief soon. please keep us posted.

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
Seraphim23 responded:
I've taken Effexor on and off for about 12 years. It's ok for slight depression, but I wouldn't recommend for treatments longer than 6 months. After that I couldn't tell a difference and had to add additional medication on top of it.

Also, the withdrawal effects of Effexor are horrible. All three times I've stopped, I've done it cold turkey. Felt seriously sick and hungover for 3 weeks.
 
avatar
Seraphim23 replied to Seraphim23's response:
I forgot to say that while taking Effexor, I also could NOT sleep for more than 30-60 minutes at a time. I've also lost all the weight I put on while on the medication.

I wouldn't suggest doing what I did (cold turkey), and always check with your doctor before you change anything regarding your treatment.
 
avatar
Futboller replied to Seraphim23's response:
About 10 years ago, I also was on Effexor & was on a fairly high dose I believe & when I stopped taking it the withdrawals were horrible. I think it took over a month for the withdrawals to completely stop. I believe I also had sexual side effects with Effexor. I've been on Lexapro for a few years now & don't have sexual side effects with it, so maybe you could ask your doctor about it.
I am not on a very high dosage of Lexapro by choice. On a higher dosage I feel too numb. I too have been depressed for a while & sometimes it is just during the winter & gets better when the weather improves. I also avoid social interactions & lack motivation.
The answer in my mind is to exercise & lose weight & try to be positive, etc. but it's really hard to get motivated to exercise when you are depressed. So anyway, just wanted you to know that you are not alone. It is a struggle & takes time & patience to find the right balance between meds, therapy, faith, etc. I think we will both come out of it in time.
 
avatar
Anon_170094 responded:
I have exactly the dame problem (both back & depression). After trying many drugs regarding the depression & sexual side effects I am on Lamictal & Wellbutrin and am not having those awful sexual side effects. Best of luck.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Do not change your meds...Expert
without consulting your prescriber. I am very concerned with many, many posts where folks are dropping, lowering, changing their meds ... More
Was this Helpful?
102 of 140 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.